PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

The summatory function of the Möbius function in function fields

Volume 179 / 2017

Byungchul Cha Acta Arithmetica 179 (2017), 375-395 MSC: Primary 11N56; Secondary 11M50. DOI: 10.4064/aa8590-1-2017 Published online: 14 June 2017

Abstract

We study the growth rate of the summatory function of the Möbius function in the context of an algebraic curve over a finite field. Our work shows a strong resemblance to its number field counterpart, as described by Ng in 2004. We find an expression for a bound of the summatory function, which becomes sharp when the zeta zeros of the curve satisfy a certain linear independence property. Extending a 2008 result of Kowalski, we prove that most curves in the family of universal hyperelliptic curves have this property. Then, we consider a certain geometric average of such bound in this family, using Katz and Sarnak’s reformulation of the equidistribution theorem of Deligne. Lastly, we study the asymptotic behavior of this average as the family gets larger by evaluating the average values of powers of characteristic polynomials of random unitary symplectic matrices.

Authors

  • Byungchul ChaDepartment of Mathematics and Computer Science
    Muhlenberg College
    2400 Chew St.
    Allentown, PA 18104, U.S.A.
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image